Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Drug Saf. 1999 Dec;21(6):471-88.

Immunosuppressant-induced nephropathy: pathophysiology, incidence and management.

Author information

  • 1Division of Nephrology, Hypertension and Clinical Pharmacology, Oregon Health Sciences University, Portland 97201, USA.

Abstract

Immunosuppressant-induced nephrotoxicity, in particular chronic progressive tubulointerstitial fibrosis/arteriopathy induced by the calcineurin inhibitors cyclosporin and tacrolimus, has become the 'Achilles heel' of immunosuppressive agents. The use of calcineurin inhibitors as primary immunosuppressants in hepatic and cardiac transplantation has led to end-stage renal disease and dialysis. Calcineurin inhibitor-induced acute renal failure may occur as early as a few weeks or months after initiation of cyclosporin therapy. The clinical manifestations of acute renal dysfunction are caused by vasoconstriction of renal arterioles, and include reduction in glomerular filtration rate, hypertension, hyperkalaemia, tubular acidosis, increased reabsorption of sodium and oliguria. The acute adverse effects of calcineurin inhibitors on renal haemodynamics are thought to be directly related to the cyclosporin or tacrolimus dosage and blood concentration. However, new clinical data indicate that calcineurin inhibitor-induced chronic nephropathy can occur independently of acute renal dysfunction, cyclosporin dosage or blood concentration. Several strategies have been evaluated to attenuate cyclosporin-induced nephropathy, but their efficacy remains unknown. Cytokine release syndrome associated with the use of muronomab-CD3 (OKT-3) can also contribute to the pathogenesis of transient acute tubular necrosis and renal dysfunction following renal transplantation. Continued research and clinical experience should provide information regarding the aetiology of cyclosporin-induced chronic progressive tubulointerstitial fibrosis/arteriopathy and its potential treatment.

PMID:
10612271
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk